Mississippi, 2013Flash Flood in Mississippi, January 13, 2013
January 13, 2013 · NWS MEG · 1 event in 1 county or zone
Low pressure intensified as it moved northeast along a stationary front stretching from Southwest Arkansas into the Ohio Valley. Deep moisture surged north from the Gulf of Mexico resulting in a large area of heavy showers and thunderstorms moving into western sections of the Mid-South during the evening of January 12, 2013.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure intensified as it moved northeast along a stationary front stretching from Southwest Arkansas into the Ohio Valley. Deep moisture surged north from the Gulf of Mexico resulting in a large area of heavy showers and thunderstorms moving into western sections of the Mid-South during the evening of January 12, 2013. The showers and thunderstorms spread slowly east across the remainder of the Mid-South in advance of a cold front through the afternoon of January 13, 2013. The system dropped up to five inches of rain in isolated locations. The heavy rainfall resulted in some flash flooding and areal flooding across parts of the Mid-South.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jan 13, 11:51 AM CST, 1 hour 39 minutes earlier.
Area forecast discussion, Jan 13, 11:51 AM CST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
1151 AM CST SUN JAN 13 2013
.UPDATE...
UPDATED FOR AVIATION.
&&
.PREV DISCUSSION... /ISSUED 535 AM CST SUN JAN 13 2013/
DISCUSSION...
UPDATED FOR 12Z AVIATION DISCUSSION
PREV DISCUSSION... /ISSUED 446 AM CST SUN JAN 13 2013/
DISCUSSION...
ANOTHER BUSY NIGHT ACROSS THE MIDSOUTH BOTH INSIDE AN OUTSIDE OF
THE WEATHER FORECAST OFFICE. HEAVY RAIN AND THUNDERSTORMS CONTINUE
ACROSS MUCH OF NORTH MISSISSIPPI AND WEST TENNESSEE. FLOODING AND
CONVECTIVE STORM DAMAGE REPORTS HAVE BEEN SPARSE BUT WE MAY HEAR OF
A FEW ADDITIONAL REPORTS AFTER SUNRISE. SO FAR...ACCORDING TO
RADAR ESTIMATES...WE HAVE SEEN UP TO ABOUT 4.5 INCHES OF
RAIN...THE MOST IN THE MISSOURI BOOTHEEL...EXTREME NORTHWEST
TENNESSEE AND NORTHEAST ARKANSAS...WITH GENERALLY 1-2 INCHES
ELSEWHERE. HOWEVER...THE FOCUS FOR HEAVIER RAIN IS NOW SHIFTING
INTO NORTH MISSISSIPPI AND THE REMAINDER OF WEST TENNESSEE. A
STRONG COLD FRONT HAS JUST MOVED THROUGH MEMPHIS RESULTING IN A 10
DEGREE TEMPERATURE DROP AND AN ABRUPT SHIFT TO NORTHWEST WINDS.
THIS FRONT...LOCATED FROM APPROXIMATELY PARIS TENNESSEE TO
STUTTGART ARKANSAS...IS ALSO THE DELINEATION ZONE FOR HEAVIER
RAINFALL. ADJUSTED THE FLASH FLOOD WATCH ACCORDINGLY...BUT LEFT A
FEW COUNTIES ON THE WEST EDGE AS A BUFFER. ALSO EXTENDED THE
FLASH FLOOD WATCH FOR EASTERN PORTIONS OF THE MIDSOUTH THROUGH THE
REMAINDER OF THE DAY TODAY.
THE FORECAST TONIGHT THROUGH MIDWEEK IS STILL VERY UNCERTAIN.
STILL FEEL LIKE THERE IS A MARGINAL SHOT AT SOME WINTRY
PRECIPITATION MONDAY MORNING AND A SLIGHTLY BETTER CHANCE TUESDAY
MORNING. MOISTURE PROFILES LOOK VERY DRY ALONG THE WEST OF THE
MISSISSIPPI RIVER...BUT FARTHER EAST...MAINLY IN NORTH MISSISSIPPI
MOISTURE IS A BIT MORE PLENTIFUL. NAM FORECAST SOUNDINGS IN NORTH
MISSISSIPPI INDICATE SURFACE TEMPERATURES PLUS OR MINUS ONE DEGREE
OF FREEZING MONDAY AND TUESDAY MORNINGS. A DEEP WARM NOSE AS WARM
AS 42 DEGREES BETWEEN 700 AND 855 MB SHOULD BE PLENTY SUFFICIENT
TO MELT ANY FROZEN PRECIPITATION. SO MOST LIKELY...IF MOISTURE
REMAINS IN PLACE WE WILL SEE COLD RAIN OR FREEZING RAIN. THE KEY
TO THIS ENTIRE FORECAST IS MOISTURE...AND THE NAM IS THE WETTER
SOLUTION AMONG GUIDANCE. GIVEN YESTERDAYS RECORD WARM
TEMPERATURES...SOIL TEMPERATURES SHOULD BE WARM ENOUGH TO LIMIT
ANY SIGNIFICANT ACCUMULATION OF FREEZING RAIN...AND AS STATED
ABOVE...SURFACE TEMPERATURES WILL NOT BE EXTREME ENOUGH FOR RAPID
FREEZING OF ANY RAINFALL. THE MAIN CONCERN WILL LIKELY BE ON
ELEVATED ROADWAYS SUCH AS BRIDGES AND OVERPASSES. TEMPERATURES
SHOULD WARM SUFFICIENTLY EACH DAY TO MELT ANY ICE IF IT DOES
ACCUMULATE.
BRIEFLY...MIDWEEK THROUGH THE REMAINDER OF THE WORK WEEK AND INTO
NEXT WEEKEND...CONDITIONS LOOK DRY AND COOL. TEMPERATURES WILL
TREND SLIGHTLY WARMER EACH DAY. HIGHS WILL APPROACH 60 DEGREES BY
SATURDAY WITH MORNING LOWS IN THE MIDDLE 30S.
&&
.AVIATION...
18Z TAFS
BACK EDGE OF RAIN HAD CLEARED JBR AT 1745Z. RAIN SHOULD CONTINUE
ITS EASTWARD PROGRESSION THROUGH THE AFTERNOON...LAST CLEARING TUP
EARLY TO MID EVENING.
AT THE SURFACE... COLD FRONT WAS POISED JUST WEST OF TUP AT 1745Z.
ALTHOUGH DRIER ARCTIC AIR WILL FLOW INTO THE MIDSOUTH BEHIND THIS
FRONT... GFS LAMP GUIDANCE MAY BE OVEROPTIMISTIC IN ITS TRANSITION
TO VFR AFTER SUNSET. HAVE DELAYED VFR A FEW HOURS... WILL CONTINUE
TO MONITOR TRENDS.
PWB
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 49 29 38 30 / 90 20 30 10
MKL 52 27 38 27 / 100 30 30 20
JBR 39 23 36 24 / 50 20 20 10
TUP 64 35 39 32 / 100 70 50 40
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH UNTIL 6 PM CST THIS EVENING FOR LEE AR-
PHILLIPS.
MO...NONE.
MS...FLASH FLOOD WATCH UNTIL 6 PM CST THIS EVENING FOR ALCORN-BENTON
MS-CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE
MS-MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.
TN...FLASH FLOOD WATCH UNTIL 6 PM CST THIS EVENING FOR CARROLL-
CHESTER-CROCKETT-DECATUR-FAYETTE-GIBSON-HARDEMAN-HARDIN-
HAYWOOD-HENDERSON-HENRY-LAUDERDALE-MADISON-MCNAIRY-SHELBY-
TIPTON-WEAKLEY.
&&Hazardous weather outlook, Jan 13, 5:09 AM CST, 8 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
509 AM CST SUN JAN 13 2013
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-141315-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
509 AM CST SUN JAN 13 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
A FLASH FLOOD WATCHES REMAIN IN EFFECT THROUGH MIDDAY TODAY FOR
MUCH OF THE MIDSOUTH WEST OF A LINE FROM UNION CITY TENNESSEE TO
GLENDORA MISSISSIPPI...AND THROUGH THE DAY EAST OF THIS LINE.
RAIN COULD SWITCH OVER TO FREEZING RAIN...OR SLEET OVER PORTIONS
OF THE MID SOUTH...MAINLY SOUTH OF I-40 AND EAST OF I-55 LATE
TONIGHT INTO EARLY MONDAY. NO ACCUMULATIONS ARE EXPECTED.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
RAIN COULD SWITCH OVER TO FREEZING RAIN...OR SLEET OVER PORTIONS
OF THE MID SOUTH...MAINLY SOUTH OF I-40 AND EAST OF I-55 EARLY
MONDAY AND AGAIN LATE MONDAY NIGHT INTO EARLY TUESDAY. NO
ACCUMULATIONS ARE EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Jan 13, 9:24 AM CST, 4 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
924 AM CST SUN JAN 13 2013
TNZ054-055-092-131545-
DECATUR TN-HARDIN TN-HENDERSON TN-
924 AM CST SUN JAN 13 2013
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 945 AM CST FOR...
DECATUR COUNTY IN TENNESSEE...
NORTHEASTERN HARDIN COUNTY IN SOUTHWEST TENNESSEE...
SOUTHEASTERN HENDERSON COUNTY IN SOUTHWEST TENNESSEE...
A STRONG THUNDERSTORM PRODUCING WINDS TO 50 MPH WAS LOCATED 8 MILES
SOUTH OF DECATURVILLE AT 924 AM CST...MOVING NORTHEAST AT 50 MPH.
VERY HEAVY RAIN WILL OCCUR WITH THIS THUNDERSTORM.
PEOPLE IN DECATUR...HARDIN AND HENDERSON COUNTIES SHOULD MONITOR THIS
STORM CLOSELY.
&&
LAT...LON 3538 8801 3531 8801 3529 8797 3526 8797
3525 8823 3566 8830 3585 8805 3582 8802
3581 8796 3571 8803 3568 8801 3560 8802
3553 8797 3550 8797 3544 8804 3541 8796
TIME...MOT...LOC 1524Z 204DEG 33KT 3550 8809Local storm report, Jan 13, 10:09 AM CST, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1009 AM CST SUN JAN 13 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1005 AM FLASH FLOOD NE ALAMO 35.78N 89.12W
01/13/2013 CROCKETT TN EMERGENCY MNGR
6 INCHES OF WATER OVER HWY 152 AND OTHER ROADS IN THE
COUNTY
&&
CDGLocal storm report, Jan 13, 10:30 AM CST, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1030 AM CST SUN JAN 13 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM FLASH FLOOD DECATURVILLE 35.58N 88.12W
01/13/2013 DECATUR TN EMERGENCY MNGR
13 ROADS CLOSED THROUGHOUT THE COUNTY
&&
CDGLocal storm report, Jan 13, 10:50 AM CST, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1050 AM CST SUN JAN 13 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM FLASH FLOOD TRUMANN 35.67N 90.52W
01/13/2013 POINSETT AR EMERGENCY MNGR
1 HOME WITH WATER UP TO DOORSTEP
1000 AM FLASH FLOOD TYRONZA 35.49N 90.36W
01/13/2013 POINSETT AR EMERGENCY MNGR
2 HOMES WITH WATER COMING IN FRONT DOOR
&&
CDGFlash Flood, Panola
- When
- January 13, 1:30 PM CST to 3:00 PM CST
- Where
- Panola County, Crenshaw to 2.11 mi N of Crenshaw
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.500, -90.200
Heavy rain produced flash flooding in Northwest Panola County. Minor flooding occurred at a single story apartment complex in Crenshaw. Macedonia Road north of Barnacre Road was closed due to flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Illinois, January 13, 20131 death · 13 events
- Coastal Flood and High Surf in Puerto Rico, January 13 to 16, 20131 death · 2 events
- Avalanche in Colorado, January 13, 20131 death · 1 event
- Flood in Indiana, January 13, 20131 death · 1 event
- Ice Storm in Mississippi, January 13 to 14, 2013$270,000 · 12 events
- Tornado in Mississippi, January 13, 2013$100,000 · EF1 · 1 event
- Tornado in Mississippi, January 13, 2013$40,000 · EF1 · 1 event
- Flash Flooding in Arkansas, January 13, 2013$120,000 · 2 events
- Tornado and Flash Flooding in Tennessee, January 13, 2013$77,000 · EF0 · 8 events
- Tornadoes in Louisiana, January 13, 2013$40,000 · EF0 · 2 events
- Flash Flooding in Mississippi, January 13, 2013$35,000 · 3 events
- Flash Flooding and Flooding in Tennessee, January 13, 2013$25,000 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 427416.